Preventing dehydration during chemotherapy

Hear from Kate, a community stoma care nurse.

If you are suffering from diarrhoea during chemotherapy it is very important to drink plenty of fluids to avoid becoming dehydrated. Signs of dehydration to be aware of are: extreme thirst, fry mouth, dizziness, headaches, reduced urine output that would be dark and concentrated. Keep hydrated and aim for minimum of 8 large cups of fluids per day.

Isotonic drinks such as Lucozade sport or Gatorade are a good fluid option because they have a higher salt and sugar content which encourages fluid to be absorbed into the gut, rather than passing straight through into your stoma pouch.

Isotonic drinks can be bought from supermarkets or Alternatively you can make up your own rehydration drink using:
• 1/2 teaspoon salt
• 200mls of juice or squash (not sugar free)
• Make up to 1 litre with water
Then keep the solution in the fridge and drink over 24 hours.

Sips on fluids throughout the day rather than drinking large volumes in one go. By sipping, the fluids will be more likely to be absorbed. When experiencing persistent diarrohea its also advisable to separate foods and fluids i.e. avoiding drinking while eating. This can help slow down the passage of food through your gut.

It’s important not to become overwhelmed by these potential side effects of chemo such as diarrhoea and dehydration. Everybody is different and not everyone will experience these side effects. Help will always be at hand from your stoma nurse, colorectal cancer nurse, oncology nurse and doctors and your GP. Do report side effects and issues and avail of the helping hand.

Share Your Experience

Do you have a story you want added to A Bigger Life?

Submit your own story and we will get back to you.
0 found this helpful